Texas, 2013Flash Flood and Hail in Texas, June 17, 2013
June 17, 2013 · NWS SJT · 17 events in 5 counties and zones
The airmass ahead of a weak cold front was very unstable and resulted in the development of isolated severe thunderstorms. The outflow from these storms quickly evolved into an intense outflow boundary that produced wind speeds in excess of 70 mph across a large part of Abilene.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass ahead of a weak cold front was very unstable and resulted in the development of isolated severe thunderstorms. The outflow from these storms quickly evolved into an intense outflow boundary that produced wind speeds in excess of 70 mph across a large part of Abilene. Many folks reported a wall of dust and very cool air along the leading edge of this boundary. This outflow boundary and severe thunderstorms caused extensive wind damage across Abilene and parts of the Big Country. The slow moving thunderstorms also caused flash flooding in the City of Abilene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 17, 2:54 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 17, 2:54 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT MON JUN 17 2013
.SHORT TERM...
/TONIGHT INTO TUESDAY/
A CHANCE OF THUNDERSTORMS TONIGHT INTO TUESDAY...MAINLY OVER THE
BIG COUNTRY...BUT ALL OF WEST CENTRAL TEXAS HAS A SLIGHT CHANCE
OF STORMS.
THUNDERSTORMS WERE DEVELOPING IN AN ENHANCED CUMULUS FIELD IN THE
BIG COUNTRY AT 3 PM...ASSOCIATED WITH REMNANT OUTFLOW BOUNDARY
FROM A MORNING THUNDERSTORM COMPLEX. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP AND MOVE SLOWLY EAST OR SOUTHEAST OVER
THE BIG COUNTRY THIS AFTERNOON AND EVENING. A SECOND COMPLEX OF
STORMS WILL LIKELY DEVELOP ALONG A WEAK COLD FRONT...EAST OF
LUBBOCK THIS EVENING...THEN MOVE SLOWLY SOUTH OR SOUTHEAST INTO THE
BIG COUNTRY AND CONCHO VALLEY. IT MAY BE LATE EVENING FOR STORMS
TO AFFECT SOUTHERN AREAS FROM SAN ANGELO TO BROWNWOOD.
WITH SB CAPES OF 3000 J/KG...AND 0-6 KM SHEARS UP TO 40 KTS (BIG
COUNTRY)THIS EVENING...SOME SEVERE STORMS POSSIBLE. SPC DAY 1
SEVERE WEATHER OUTLOOK HAS A SLIGHT RISK OF SEVERE STORMS IN THE
BIG COUNTRY...CONCHO VALLEY AND NORTHERN HEARTLAND.
THERE IS A SIMILAR SETUP FOR TUESDAY...WITH DISSIPATING FRONT IN
THE BIG COUNTRY BEING THE FOCAL POINT FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. AGAIN A FEW STORMS COULD BE SEVERE WITH
CAPES OVER 2500 J/KG IN THE AFTERNOON.
04
.LONG TERM...
THE MAJORITY OF THE LONG TERM PORTION OF THE FORECAST WILL BE
HIGHLIGHTED BY HOT AND DRY CONDITIONS AS THE SUBTROPICAL RIDGE
BECOMES THE DOMINANT FEATURE ACROSS THE CENTRAL CONUS.
SCATTERED CONVECTION IS EXPECTED TO BE ONGOING LATE TUESDAY
AFTERNOON AND SHOULD LINGER INTO THE EVENING HOURS. LOW POPS
WERE INCLUDED FOR ALL OF WEST CENTRAL TEXAS. MOST OF THIS ACTIVITY
SHOULD WANE BY 9 PM BUT THERE IS SOME INDICATION THAT A DECENT MID
LEVEL WAVE DIVING SOUTHEAST ACROSS THE ROCKIES WILL AID IN THE
DEVELOPMENT OF AN MCS PROPAGATING OUT OF THE HIGH PLAINS AND INTO
WESTERN NORTH TX. I DID INCLUDE LOW RAIN CHANCES FOR WEDNESDAY
MORNING...GENERALLY NORTH AND EAST OF ABILENE THROUGH 18Z TO
CAPTURE THIS POTENTIAL. HOWEVER...ONCE THIS SYSTEM MOVES
EAST...RAIN CHANCES LOOK TO BECOME VERY SCARCE THROUGH THE
WEEKEND.
TEMPS WILL WARM INTO THE MID 90S ON WEDNESDAY AFTERNOON...CREEPING
INTO THE UPPER 90S FOR THURSDAY AND FRIDAY. I WOULD NOT RULE OUT
THE POSSIBILITY THAT A FEW AREAS COULD REACH TRIPLE DIGITS BUT I
THINK THIS WILL BE THE EXCEPTION RATHER THAN THE RULE. EXPECT MIN
TEMPS DURING THIS TIME IN THE LOW/MID 70S WITH BRIEF STRATUS
EPISODES OVER THE SOUTHEAST COUNTIES DURING THE LATE NIGHT AND
MORNING HOURS. DEEP DIURNAL MIXING WILL RESULT IN DECREASING
DEWPOINTS DURING THE LATTER HALF OF THE WORK WEEK...SUGGESTING
THAT THE AFTERNOON CU FIELD WILL BECOME MORE SPARSE.
THE 12Z ECMWF HAS COME MORE IN LINE WITH THE RECENT RUNS OF THE
GFS/GEM REGARDING THE HANDLING OF THE REMNANTS OF TD 2. THE 00Z
ECMWF WAS BRINGING A PERSISTENT MID LEVEL WAVE UP THE RIO GRANDE
AND LIFTING IT NORTH ACROSS WEST TX OVER THE WEEKEND...VERY
SIMILAR TO WHAT WAS OBSERVED THIS PAST WEEKEND. HOWEVER...THE
LATEST RUN IS KEEPING ANY REMNANTS WELL SOUTH OF THE AREA...
ADVECTING IT NEARLY DUE WEST INTO CENTRAL MEXICO AND MORE IN LINE
WITH THE TPC FORECAST. GIVEN THE POOR ORGANIZATION OF THIS STORM
AND ITS PROXIMITY TO LAND...THE LATEST SOLUTIONS LOOK VERY
REASONABLE. THUS...NO IMPACT IS EXPECTED ANYWHERE NEAR WEST
CENTRAL TX.
THE MEDIUM RANGE MODELS ALL INDICATE A STRONG SHORTWAVE TROUGH
MOVING ACROSS THE NORTHWEST CONUS FRIDAY/SATURDAY BUT THE
SUBTROPICAL RIDGE IS EXPECTED TO HOLD STRONG OVER THE SOUTHERN
PLAINS. HOWEVER...MID LEVEL HEIGHTS ARE EXPECTED TO LOWER SOMEWHAT
AS THIS SYSTEM MOVES ACROSS THE PLAINS AND FLATTENS THE RIDGE.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 70 92 72 95 75 / 50 30 30 10 5
SAN ANGELO 72 94 73 96 75 / 30 20 20 5 0
JUNCTION 73 93 72 93 73 / 20 10 20 5 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/25
Hazardous weather outlook, Jun 17, 2:01 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT MON JUN 17 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
301 PM CDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF BIG LAKE....SAN ANGELO...
BROWNWOOD LINE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...AS STORMS
WILL BE SLOW MOVING. SCATTERED THUNDERSTORMS WERE DEVELOPING IN
THE BIG COUNTRY THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE
SLOWLY SOUTHEAST. A SECOND COMPLEX OF STORMS MAY DEVELOP EAST OF
LUBBOCK ALONG A WEAK COLD FRONT LATE THIS AFTERNOON...THEN MOVE
SOUTHEAST INTO WEST CENTRAL TEXAS THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND TUESDAY NIGHT. THE BEST CHANCE OF STORMS WILL BE OVER
THE BIG COUNTRY. WHILE A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS....LOCALLY HEAVY RAINFALL AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUSTED THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Jun 17, 3:00 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 PM CDT MON JUN 17 2013
TXZ098-172145-
HASKELL TX-
400 PM CDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR
HASKELL COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 357 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
PAINT CREEK...OR ABOUT 8 MILES SOUTHEAST OF HASKELL...MOVING
SOUTHEAST AT 15 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL VEHICLE DENTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
LAKE STAMFORD MARINA BY 405 PM CDT
LAT...LON 3297 9947 3295 9966 3304 9981 3319 9972
3321 9947
TIME...MOT...LOC 2059Z 312DEG 16KT 3307 9963
04Event by event
15 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Jones
- When
- June 17, 4:24 PM CST
- Where
- Jones County, 0.9 mi NE of Anson
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.760, -99.870
This wind report was reported by the Anson Fire Chief about 1.4 miles east of Anson.
Thunderstorm Wind, Taylor
- When
- June 17, 4:50 PM CST
- Where
- Taylor County, 2.88 mi NNW of Abilene
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.489, -99.746
Based on a 911 log, a freeway sign was knocked down on Interstate 20 on the northwest side of town.
Thunderstorm Wind, Taylor
- When
- June 17, 4:55 PM CST
- Where
- Taylor County, 2.76 mi N of Abilene
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 32.490, -99.730
This wind gust was measured at the KTXS TV Station in Abilene.
Hail, Jones
- When
- June 17, 5:00 PM CST to 5:03 PM CST
- Where
- Jones County, 2.71 mi NW of Lanius
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.580, -99.780
Thunderstorm Wind, Taylor
- When
- June 17, 5:03 PM CST to 5:30 PM CST
- Where
- Taylor County, 0.9 mi SE of Abilene
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.440, -99.720
Although a large part of Abilene experienced 60 to 70 mph winds, the location receiving the most significant damage occurred on the south side of town near the mall and the Warwick Apartments. These high winds snapped telephone poles, uprooted large trees, broke tree limbs, knocked down power lines, tore the roof off of an industrial building, removed metal roofing material from an Albertsons Grocery Store and knocked over tractor trailers. The damaging thunderstorm winds broke large glass windows at the Mall in Abilene, at a nearby Albertsons Grocery Store and on a nearby Furniture Row Building. One person was injured at the mall by the falling glass. The winds also blew large pieces of metal off of a storage facility into the front yard of a nearby residence that were about 1 to 2 blocks south of the facility. In addition to a freeway sign that was blown down, fences, power lines and tree limbs were toppled by the high winds across a large part of the City of Abilene.
Thunderstorm Wind, Taylor
- When
- June 17, 5:11 PM CST
- Where
- Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.430, -99.680
This wind gust was measured at the Abilene Regional Airport.
Thunderstorm Wind, Taylor
- When
- June 17, 5:14 PM CST
- Where
- Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.430, -99.680
This wind gust was measured at the Abilene Regional Airport.
Thunderstorm Wind, Callahan
- When
- June 17, 5:15 PM CST
- Where
- Callahan County, 9.83 mi NW of Clyde
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 32.500, -99.620
Thunderstorm Wind, Jones
- When
- June 17, 5:18 PM CST
- Where
- Jones County, 5.64 mi ESE of Abilene
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.520, -99.630
Two 24 foot Oak Trees were uprooted in Hamby.
Thunderstorm Wind, Taylor
- When
- June 17, 5:19 PM CST
- Where
- Taylor County, Abilene
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.450, -99.730
Trained spotters in Abilene reported power poles and large trees were down on the south side of town.
Thunderstorm Wind, Taylor
- When
- June 17, 5:19 PM CST
- Where
- Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.430, -99.680
Thunderstorm Wind, Jones
- When
- June 17, 5:20 PM CST
- Where
- Jones County, 5.64 mi ESE of Abilene
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.520, -99.630
The Anson Fire Department estimated this wind speed.
Thunderstorm Wind, Taylor
- When
- June 17, 5:54 PM CST
- Where
- Taylor County, 1.5 mi NNW of Potosi
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.340, -99.680
Partial roof damage to a residence was reported near Potosi.
Flash Flood, Taylor
- When
- June 17, 5:55 PM CST to 8:00 PM CST
- Where
- Taylor County, 3.16 mi S of Abilene Bttrfld Arpt to 1.98 mi ENE of (Dys)dyess Afb Abile
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 32.484, -99.778
Trained storm spotters and law enforcement officials reported major flash flooding in the City of Abilene along with high water rescues. A few vehicles were fully submerged.
Thunderstorm Wind, Coleman
- When
- June 17, 7:15 PM CST
- Where
- Coleman County, 3.78 mi ESE of Coleman Muni Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -99.340
Law enforcement officials reported downed power lines near Coleman.
Thunderstorm Wind, Coleman
- When
- June 17, 7:15 PM CST
- Where
- Coleman County, 0.69 mi S of Coleman Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.840, -99.400
This wind gust was measured at the airport in Coleman.
Thunderstorm Wind, Tom Green
- When
- June 17, 10:26 PM CST
- Where
- Tom Green County, 4.15 mi N of San Angelo Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.540, -100.500
This wind was estimated by the public.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464104, 464132, 464105, 464087, 464101, 464109, 464112, 464116, 464093, 464091, 464118, 464113, 464096, 464171, 464103, 464114, 464117.